Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What causes blisters on the back of my leg and How does one contract Bacillus Anthracis ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
I had a very itchy scaly red rash with blisters on the back of my left leg for two months. Nothing i tried worked. I finally went to the Doctor on 1/10/14. He took a culture test and prescribed HALOBETASOL PROPORTIONATE OINTMENT 0.05%. I have been using this for 7 days and the rI ash looks a lot better. The nurse called today and told me the initial test came back as Bacillus Anthracis. She said they had to send it back for more testing but the Doctor said there would be no need to biopsy it and that almost all of the time the 2nd test comes back negative. Since the Ointment is working , i should be good to go. How does one contact Bacillus Anthracis ? Isn't this another name for Anthrax ? I am a professional person. I do not live on a farm, and I have no pets. I live in a nice house in Rochester, NY. I have a few questions for you: 1) Is this common, 2) Please suggest some ways i could have picked this up, 3) Will the Halobetasol treat this completely and could this rash come back again.
Posted Thu, 6 Feb 2014 in Skin Hair and Nails
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: Not a Anthrax infection. Rule out other infections Detailed Answer: Hello, I have gone through your query and understand your concern. 1.How does one contact Bacillus Anthracis ? Although anthrax affects mainly livestock and wild game, humans can become infected through direct or indirect contact with sick animals. Normally, anthrax isn't transmitted from person to person, but in rare cases, anthrax skin lesions may be contagious. Most often, anthrax bacteria enter your body through a wound in your skin. You can also become infected by eating contaminated meat or inhaling the spores. 2. Isn't this another name for Anthrax ? Bacillus Anthracis is a bacteria. Anthrax is a disease. Anthrax is a bacterial infection caused by Bacillus anthracis. Usually Cutanenous anthrax occurs in the exposed area where the wound or injury is present. Cutaneous anthrax develops 1-7 days (usually 2-5 days) after skin exposure and penetration of Bacillus anthracis spores. Typically Cutaneous anthrax lesion is a raised, itchy bump resembling an insect bite 'malignant pustule' that quickly develops( with in a day or two) into a painless sore ( Ulcer) with a black center ( eschar). The anthrax ulcer and surrounding edema evolve into a black eschar within 7-10 days and last for 7-14 days before separating and leaving a permanent scar. Your rash does not have such feature pertaining to cutaneous anthrax. Thus it could not be due to Anthrax. It may be due to some other causes like other bacterial infection or dermatitis, insect bites etc. If possible please upload a picture for better diagnosis. Also you do not had any history suggestive of any animal or pet contact recently. The diagnosis of cutaneous anthrax mainly by he characteristic appearance of skin lesions. Thus there may a Laboratory error. Will the Halobetasol propionate treat this completely and could this rash come back again? Halobetasol is a Corticosteroid. This is used to treat a variety of skin conditions (e.g., eczema, dermatitis, allergies, rash). Halobetasol reduces the swelling, itching, and redness that can occur in these types of conditions. This medication is a very strong (super-high potency) corticosteroid. If the rash is due to infection, Skin infections can become worse after using this ointment. Initially you may feel better, but the infection may recur and worse often. Thus better to rule out any possibility of infection by follow up. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor